Yale-Waterbury Internal Medicine Program, CT, United States
Tijana Samardzic, MD, Michelle Melo, MD, Murrium Sadaf, MD, Thomas Rockoff, MD Yale-Waterbury Internal Medicine Program, Waterbury, CT
Introduction: Acute esophageal necrosis (AEN), also known as black esophagus, is characterized by diffuse inflammation and necrotic appearance of esophageal mucosa. The pathogenesis has been attributed to a 2-hit hypothesis: a low-flow state creating ischemic injury, followed by an inciting event, such as infection or toxicity. The reported rate of incidence via endoscopy is 0.0125%-0.2%. Here, we describe a case of ischemia and medication-induced AEN in an elderly male.
Case Description/Methods: An 83-year-old immunosuppressed male with a past medical history of HTN, insulin-dependent diabetes, CABG, mechanical aortic valve replacement, atrial fibrillation on warfarin, myasthenia gravis (MG) on Cellcept and prednisone, and decompensated cirrhosis with prior duodenal ulcer bleeds who presented with non-bloody emesis and diarrhea. On arrival, he was hemodynamically stable with laboratory results revealing mild AKI and abdominal CT scan showing duodenitis. On the second day, he experienced hematemesis and became progressively lethargic, hypotensive, tachypneic, tachycardic, and febrile. Lab work showed elevated ammonia, lactate,and white cell count. He was intubated for airway protection, resuscitated with IVF, and given broad-spectrum antibiotics, and IV PPI. Repeat abdominal CT scan showed worsening duodenitis without evidence of perforation or abscess. Esophagogastroduodenoscopy (EGD) revealed non-bleeding duodenal ulcers and mucosa with possible ischemic changes involving nearly the entire esophagus (Figure 1). EGD established the diagnosis of AEN, however, biopsy was not performed. Follow-up chest CT showed a moderately diffusely thickened wall of the esophagus without evidence of esophageal perforation.
Discussion: Our patient had a host of specific factors for developing AEN. His history of decompensated cirrhosis with recurrent duodenal bleeds predisposed him to develop ischemia, leading to the first hit associated with developing AEN. His history of MG requiring him to take the AEN-associated medication, Cellcept, likely predisposed him to develop toxic injury, leading to the second hit. Due to poor prognosis after declining esophagectomy, the patient was transitioned to comfort care and passed away shortly thereafter.
Figure: Figure 1: Patchy discoloration of the distal esophagus representing ischemia.
Disclosures: Tijana Samardzic indicated no relevant financial relationships. Michelle Melo indicated no relevant financial relationships. Murrium Sadaf indicated no relevant financial relationships. Thomas Rockoff indicated no relevant financial relationships.
Tijana Samardzic, MD, Michelle Melo, MD, Murrium Sadaf, MD, Thomas Rockoff, MD. P1385 - A Case of Medication-Induced Black Esophagus, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.